Learn something new every day More Info... by email
Chemotherapy toxicity is the toxic effect of chemotherapy on a person’s body. While chemotherapy can help prolong or even save a person’s life, it can have a toxic effect on a person’s gastrointestinal tract, hair follicle cells, blood cells, nerves, and vital organs. This is one of the reasons many chemotherapy patients experience side effects such as hair loss and vomiting. An individual may also suffer organ and nerve damage because of chemotherapy toxicity.
One of the ways that chemotherapy toxicity may affect the body is through damage to a person’s gastrointestinal tract. Chemotherapy may damage the cells that line this part of the body and affect parts of the gastrointestinal tract that run from a person’s colon to his mouth. Among the signs of chemotherapy toxicity a person may develop are mouth sores and gastrointestinal upset that includes nausea, vomiting, and loose bowels. Some people with chemotherapy toxicity may also develop constipation or suffer from appetite loss and unpleasant tastes in their mouths.
An individual with chemotherapy toxicity may also suffer from hair loss as a result of the potent chemotherapy drugs. Chemotherapy can kill the cells of hair follicles as they grow. The result of this may be the loss of all the patient’s hair or just part of it. The good news, in such a situation, is that the hair usually grows back. Patients may, however, notice that it changes in terms of its texture and color when it grows back after chemotherapy.
Chemotherapy treatment may also affect a person’s blood count. The treatment may interfere with or impair the normally rapid growth and division of a patient’s white and red blood cells. The symptoms of this may include fatigue, weakness, and abnormal bleeding. A person may also be more likely to suffer infections because of this effect of chemotherapy toxicity.
With high doses of chemotherapy drugs, a person may suffer damage to his vital organs, including his heart and kidneys. His lungs and liver may be affected as well. Severe damage may impair the functioning of these organs or cause them to fail altogether.
In some cases, chemotherapy toxicity may also cause damage to the nerves that send signals from a person’s brain to other parts of his body. Often, people experience numbness or tingling of the hands and feet as a sign of this type of damage. Weakness may develop as a sign of this type of damage as well.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!